Pattern solutions of the Klausmeier Model for banded vegetation in semi-arid environments I

Research output: Contribution to journalArticle

39 Citations (Scopus)

Abstract

In many semi-arid environments, vegetation cover is sparse, and is selforganized into large-scale spatial patterns. In particular, banded vegetation is typical on hillsides. Mathematical modelling is widely used to study these banded patterns, and many models are effectively extensions of a coupled reaction-diffusion-advection system proposed by Klausmeier (1999 Science 284 1826-8). However, there is currently very little mathematical theory on pattern solutions of these equations. This paper is the first in a series whose aim is a comprehensive understanding of these solutions, which can act as a springboard both for future simulation-based studies of the Klausmeier model, and for analysis of model extensions. The author focusses on a particular part of parameter space, and derives expressions for the boundaries of the parameter region in which patterns occur. The calculations are valid to leading order at large values of the 'slope parameter', which reflects a comparison of the rate of water flow downhill with the rate of vegetation dispersal. The form of the corresponding patterns is also studied, and the author shows that the leading order equations change close to one boundary of the parameter region in which there are patterns, leading to a homoclinic solution. Conclusions are drawn on the way in which changes in mean annual rainfall affect pattern properties, including overall biomass productivity. © 2010 IOP Publishing Ltd & London Mathematical Society.

Original languageEnglish
Pages (from-to)2657-2675
Number of pages19
JournalNonlinearity
Volume23
Issue number10
DOIs
Publication statusPublished - Oct 2010

Fingerprint Dive into the research topics of 'Pattern solutions of the Klausmeier Model for banded vegetation in semi-arid environments I'. Together they form a unique fingerprint.

  • Cite this